Minnesota, 2024

Tornado and Hail in Minnesota, June 24, 2024

June 24, 2024 · NWS FGF · 14 events in 5 counties and zones

Some isolated severe storms moved across the international border on June 24th. More severe affected northern Minnesota in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Some isolated severe storms moved across the international border on June 24th. More severe affected northern Minnesota in the afternoon. Most reports were hail, with some funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 1:41 PM CST, 3 hours 4 minutes earlier. Its key messages:

  • Severe thunderstorms may develop this afternoon into the early evening. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible.
  • The next good chance for showers and storms looks to be Thursday night into Friday.
Area forecast discussion, Jun 24, 1:41 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
241 PM CDT Mon Jun 24 2024

.KEY MESSAGES...

- Severe thunderstorms may develop this afternoon into the
  early evening. Should thunderstorms develop, damaging wind
  gusts, large hail, and tornadoes will be possible.

- The next good chance for showers and storms looks to be
  Thursday night into Friday.

&&

.DISCUSSION...
Issued at 241 PM CDT Mon Jun 24 2024

...Synopsis...
Really there is no change to the previous thinking, there is a
lot of uncertainty in how any additional storms storms may or
may not develop yet today. The first 700mb wave is located over
the Minnesota arrowhead. Another one may be showing up over
southeast North Dakota and northeast South Dakota, which will
slide into western Minnesota late this afternoon into this
evening. This area is pretty well capped, with 700mb
temperatures of +10C to +14C. At the surface, the weak low has
been holding over central to east central South Dakota, sliding
east. Again, this is in the capped area so far. There is a cold
front over this FA, which appears to be along a Langdon to
south central North Dakota line (somewhere between Bismarck and
Jamestown). There has been some weak cumulus forming along this
line. One storm about an hour ago between Bismarck and Jamestown
kind of fizzled, although it was in the capped region. Overall
it seems like storms should have a chance to fire across the
central and northern Red River Valley along this front, which
will cross into Minnesota by early evening.

...This afternoon into early evening...
The HRRR has been showing some weaker convection forming along
the cold front over the central and northern Valley late this
afternoon and early evening. By early evening, it develops a
complex of storms around the Twin Cities, which it then
transitions to a bowing line of storms as they move to the
east-southeast. There are other CAMs which still show storms
developing over the southern Valley into west central Minnesota
late this afternoon and early evening, which they eventually
track along the highway 10 corridor toward the Twin Cities this
evening. So will be watching these two potential areas (along
the cold front and from the southern Valley into west central
Minnesota) from now through early evening for convective
development. As for parameters along and ahead of the cold
front, temperatures have risen into the low to mid 80s over
northeast North Dakota with dewpoints in the low 70s. The SPC
meso page is showing SBCAPE values over 5000 J/kg with effective
shear around 35 knots. As for negatives for development along
the cold front, it is not really that strong (maybe more of a
dryline or trough) and there is no low level jet support in
this area. The low level jet should support any storms that take
off along the highway 10 corridor toward the Twin Cities.

...Thursday night into Friday...
Another fairly deep 700mb wave tracks into the Northern Plains
during this time frame, with all ensemble solutions showing a
fairly widespread footprint for convection. WPC did mention that
they may add a marginal risk for excessive rainfall up into this
area to cover this potential. Still a ways off, so will leave it
at that for now.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1234 PM CDT Mon Jun 24 2024

Thunder or no thunder is the main question for the TAFs.
Overall, there is a very low probability that storms would
affect any of the TAF sites, so did leave the mention out. If
something does happen to fire and would hold together long
enough to reach a TAF site, will amend. Other than that, expect
most of the currently remaining cloud cover to shift to the
east, with more sun moving in behind that. If more clouds do
develop, they will mainly be mid level (VFR). After the thunder
threat shifts east by early evening, there shouldn't be much
more cloud cover around. As for winds, they are all over the
place, with different directions and speeds. This will be the
case through the rest of the afternoon, before they drop off
again this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Godon
AVIATION...Godon
Hazardous weather outlook, Jun 24, 3:30 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
430 PM CDT Mon Jun 24 2024

NDZ006>008-014>016-024-026-028-049-052-054-252130-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Griggs-Ransom-Sargent-Western Walsh-
430 PM CDT Mon Jun 24 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe thunderstorms early
this evening. The main hazards will be large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thursday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-053-
252130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele-
Traill-Barnes-Cass-Richland-
430 PM CDT Mon Jun 24 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 2 out of 5 risk for severe thunderstorms.
Severe thunderstorms may develop this afternoon into the
early evening. Should thunderstorms develop, damaging wind
gusts, large hail, and tornadoes will be possible.

The next good chance for showers and storms looks to be
Thursday night into Friday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thursday...Strong Thunderstorm Risk.
Friday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 24, 4:27 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Mon Jun 24 2024

MNZ005-242300-
Roseau MN-
527 PM CDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROSEAU COUNTY THROUGH
600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fox, or near Roseau, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roseau, Warroad, Salol, Fox, Malung, and Pencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4871 9532 4871 9534 4868 9534 4871 9595
      4889 9596 4895 9533
TIME...MOT...LOC 2226Z 267DEG 30KT 4880 9584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

VG

The radar

The Fargo/Grand Forks radar (KMVX), 187 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roseau

When
June 24, 4:45 PM CST to 4:50 PM CST
Where
Roseau County, 1.65 mi SSW of Roseau Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.830, -95.720

Broadcast Media reports quarter sized hail south of the Roseau airport.

Hail, Roseau

When
June 24, 4:55 PM CST to 5:00 PM CST
Where
Roseau County, Warroad
Measured
1.25 in hail
Reported by
Public
Coordinates
48.900, -95.320

Public reports half-dollar sized hail in Warroad.

Hail, Marshall

When
June 24, 5:05 PM CST to 5:10 PM CST
Where
Marshall County, 1.46 mi SSW of Holt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.280, -96.190

Trained Spotter reports quarter sized hail in Holt.

Hail, Roseau

When
June 24, 5:13 PM CST to 5:18 PM CST
Where
Roseau County, 8.24 mi SSW of Warroad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.790, -95.390

Trained spotter reports golf ball sized hail southwest of Warroad.

Tornado, Roseau

When
June 24, 5:19 PM CST to 5:24 PM CST
Where
Roseau County, 7.28 mi NNE of Winner
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Public
Coordinates
48.700, -95.380

Received a photo of a brief tornado. EM of Roseau county reported no damage.

Hail, Marshall

When
June 24, 5:50 PM CST to 5:55 PM CST
Where
Marshall County, 6.15 mi ENE of Dakota Jct
Measured
1 in hail
Reported by
Public
Coordinates
48.190, -96.070

Quarter sized hail in Marshall county.

Thunderstorm Wind, Lake of the Woods

When
June 24, 6:10 PM CST to 6:15 PM CST
Where
Lake of the Woods County, 4.17 mi W of Faunce
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.590, -95.040

At least 4 trees down along the Butterfield Road from Faunce to Norris Camp. Time estimated.

Hail, Marshall

When
June 24, 6:29 PM CST to 6:34 PM CST
Where
Marshall County, 9.27 mi WSW of Espelie
Measured
2 in hail
Reported by
Public
Coordinates
48.170, -95.860

Two inch hail reported northwest of Goodridge.

Hail, Marshall

When
June 24, 6:35 PM CST to 6:40 PM CST
Where
Marshall County, 10.15 mi W of Espelie
Measured
1.75 in hail
Reported by
Public
Coordinates
48.220, -95.900

Public reports golf ball sized hail.

Hail, Pennington

When
June 24, 6:50 PM CST to 6:55 PM CST
Where
Pennington County, 3.1 mi SE of Goodridge
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
48.120, -95.750

Broadcast media relays report of 2.75 inch hail in ESE of Goodridge.

Hail, Beltrami

When
June 24, 7:19 PM CST to 7:24 PM CST
Where
Beltrami County, 0.46 mi W of Redlake
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
47.870, -95.040

Emergency Manager relays 2 inch hail at Red Lake report.

Hail, Beltrami

When
June 24, 8:54 PM CST to 8:59 PM CST
Where
Beltrami County, 3.33 mi NE of Scribner
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
47.570, -94.980

Half-dollar sized hail NW of Bemidji.

Hail, Beltrami

When
June 24, 9:06 PM CST to 9:11 PM CST
Where
Beltrami County, 3.34 mi ESE of Bemidji
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
47.470, -94.830

Half-dollar sized hail report relayed by Emergency Manager.

Hail, Beltrami

When
June 24, 9:10 PM CST to 9:15 PM CST
Where
Beltrami County, 1.16 mi NE of Bemidji
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
47.490, -94.880

Golf ball sized hail in Bemidji, relayed by Emergency Manager.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189807, 1189808, 1189810, 1189811, 1189822, 1189813, 1189823, 1189814, 1189816, 1189817, 1189818, 1189819, 1189820, 1189821.